The discrete duality finite volume method for a class of quasi-Newtonian Stokes flows

Zhengkang He, Rui Li, Jie Chen*, Zhangxin Chen

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


In this paper, we propose a discrete duality finite volume (DDFV) scheme for the incompressible quasi-Newtonian Stokes equation. The DDFV method is based on the use of discrete differential operators which satisfy some duality properties analogous to their continuous counterparts in a discrete sense. The DDFV method has a great ability to handle general geometries and meshes. In addition, every component of the velocity gradient can be reconstructed directly, which makes it suitable to deal with the nonlinear terms in the quasi-Newtonian Stokes equation. We prove that the proposed DDFV scheme is uniquely solvable and of first-order convergence in the discrete L2-norms for the velocity, the strain rate tensor, and the pressure, respectively. Ample numerical tests are provided to highlight the performance of the proposed DDFV scheme and to validate the theoretical error analysis, in particular on locally refined nonconforming and polygonal meshes.

Original languageEnglish
Pages (from-to)2193-2220
Number of pages28
JournalNumerical Methods for Partial Differential Equations
Issue number6
Publication statusPublished - 1 Nov 2019
Externally publishedYes


  • discrete duality finite volume method
  • distorted, nonconforming and polygonal meshes
  • quasi-Newtonian Stokes equation

Cite this